Alert archive / Alabama / Wind Advisories in 2013
Wind Advisory 16, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Sep 24, 2013, 8:14 PM CDT for 10 counties in Alabama. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2013, 8:14 PM CDT (01:14 UTC)
- Expired
- Sep 24, 2013, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
Counties Barbour County, AL, Bullock County, AL, Chambers County, AL, Elmore County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 22 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
897 WWUS74 KBMX 250114 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 814 PM CDT TUE SEP 24 2013 ...GUSTY WINDS MOVING ACROSS PORTIONS OF CENTRAL ALABAMA... .A WEATHER PHENOMENON KNOWN AS A GRAVITY WAVE WAS PRODUCING GUSTY WINDS ACROSS THE SOUTHERN HALF OF CENTRAL ALABAMA THIS EVENING. THE GUSTY WINDS WERE LOCATED ALONG THE TRAILING EDGE OF A LARGE AREA OF RAIN. WIND GUSTS OVER 35 MPH CAN BE EXPECTED JUST AS THE RAIN ENDS...WHICH SHOULD LAST NO MORE THAN AN HOUR OR TWO. ALZ037-038-043>050-250400- /O.NEW.KBMX.WI.Y.0016.130925T0114Z-130925T0400Z/ TALLAPOOSA-CHAMBERS-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL- PIKE-BARBOUR- INCLUDING THE CITIES OF...ALEXANDER CITY...DADEVILLE...VALLEY... LANETT...LAFAYETTE...WETUMPKA...TALLASSEE...MONTGOMERY... TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY... TROY...EUFAULA 814 PM CDT TUE SEP 24 2013 ...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING. * TIMING...THROUGH 11 PM. * WINDS...A FEW GUSTS OVER 35 MPH CAN BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER... OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Sep 24, 6:56 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 24, 6:56 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 656 PM CDT TUE SEP 24 2013 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FOCUS OF THIS FORECAST PACKAGE WAS ON THE NEXT 24-48 HOURS DEALING WITH THE ONGOING AND CONTINUED EFFECTS OF THE FRONTAL SYSTEM APPROACHING FROM THE WEST. CONVECTION INITIALLY DEVELOPED ALONG THE MS RIVER AND WAS VERY SLOW TO PUSH EASTWARD ACROSS MS. IN RESPONSE...SOME FLASH FLOODING WAS REPORTED ACROSS MAINLY CENTRAL PORTIONS OF MS. THE INTENSITY OF THE RAIN IN THE NORTHERN HALF OF THE LINE THANKFULLY BEGAN TO DECREASE AS IT ENTERED WESTERN AL. THIS IS LARGELY DUE TO THE DRIER AND MORE STABLE AIR MASS IN PLACE ACROSS THE STATE. PERSISTENT LOW LEVEL CLOUD COVER AND EASTERLY SFC FLOW OVER MUCH OF THE FORECAST AREA HAS KEPT INSTABILITIES IN CHECK. THE RAIN SHIELD...WITH SOME EMBEDDED THUNDER...WILL CONTINUE TO SLOWLY PUSH EASTWARD THRU THE REMAINDER OF THE DAY. SO FAR WE HAVE NOT OBSERVED ANY SIGNIFICANT RAINFALL ACROSS THE WESTERN COUNTIES...BUT WE CONTINUE TO MONITOR TRENDS CLOSELY. GENERALLY SPEAKING...MOST LOCATIONS WILL LIKELY SEE RAINFALL TOTALS OF AROUND 1-2 INCHES WITH SOME LOCALIZED HIGHER AMOUNTS POSSIBLE. THESE AMOUNTS SHOULDN'T CAUSE ANY WIDESPREAD FLOODING ISSUES...ALTHOUGH SOME VERY LOCALIZED AND FLOOD PRONE AREAS COULD SEE SOME MINOR PROBLEMS. THE MAIN AREA OF CONCERN AT THIS TIME IS THE SOUTHERN END OF THE LINE CURRENTLY LOCATED FROM CHOCTAW COUNTY DOWN TO HATTIESBURG. THIS PORTION OF THE LINE IS MERGING WITH A NORTHWARD-MOVING WARM FRONT ACROSS SOUTHERN AL. MARGINAL INSTABILITIES COUPLED WITH PRECIPITATION LOADING COULD LEAD TO SOME MARGINAL DAMAGING WIND GUSTS WITHIN BOWING SEGMENTS. DUE TO THE PROXIMITY OF THIS LINEAR FEATURE AND WARM FRONT TO OUR FAR SW COUNTIES...WE HAVE DECIDED TO INCLUDE SUMTER/MARENGO IN THE SEVERE THUNDERSTORM WATCH UNTIL 9PM. EXPECT THE GREATEST SEVERE THREAT TO REMAIN SOUTH OF THE CWA THIS AFTN/EVNG. ANY THREATS FOR OUR SOUTHERN COUNTIES SHOULD END WITHIN THE NEXT FEW HOURS. FAIRLY HIGH RAINFALL RATES OF 1-2 IN/HR HAVE ALSO BEEN NOTED WITH THE SOUTHERN END OF THE CONVECTIVE LINE WHERE PW VALUES ARE 2+ INCHES. ENERGY IN ASSOCIATION WITH A SW TROF PUSHING EASTWARD ACROSS N AR HAS LEAD TO SOME COOLING CLOUD TOPS ALONG THE LINE. THIS HEAVY RAIN COULD LEAD TO SOME FLASH FLOODING ACROSS SE MS/SW AL. HERE AGAIN...EXPECT THE MAIN CONCERN TO REMAIN SOUTH OF OUR CWA. THEREFORE WILL NOT MENTION FLOODING IN THE HWO...BUT WILL HAVE TO WATCH FOR POSSIBLE CHANGES. THE RAIN WILL CONTINUE TO PUSH EASTWARD ACROSS CENTRAL ALABAMA OVERNIGHT AND INTO WEDNESDAY AS THE SW TROF MOVES INTO THE TN VALLEY. HAVE KEPT THE HIGHEST POPS OVERNIGHT IN THE N/NE WHERE THE BEST LIFT IS EXPECTED. ABUNDANT MOISTURE/RAIN AND ISENTROPIC UPGLIDE WILL LEAD TO VERY LOW CIGS AGAIN TONIGHT. RAIN SHOULD COME TO END FROM WEST TO EAST ON WEDNESDAY AS THE COLD FRONT PASSES THRU. HIGH TEMPS WILL BE BELOW NORMAL FOR MOST LOCATIONS DUE TO THE CONTINUED RAIN AND CLOUD COVER. HIGHS MAY NOT MAKE IT OUT OF THE MID 70S ACROSS THE EAST AGAIN ON WED...BUT TEMPS SHOULD BE ALLOWED TO RISE INTO THE LOW/MID 80S IN THE WEST. .LONG TERM...THURSDAY THROUGH TUESDAY. NOT MUCH TO SPEAK OF BEYOND WEDNESDAY AS DRIER AIR WILL BEGIN TO FILTER INTO THE REGION ON THURSDAY...WITH DRY CONDITIONS PERSISTING INTO AT LEAST THE FIRST HALF OF THE WEEKEND. TEMPS WILL BE NEAR NORMAL WITH HIGHS IN THE LOW/MID 80S AND LOWS IN THE UPPER 50S/LOW 60S. LOW RAIN CHANCES REMAIN IN THE EXTENDED FORECAST BEGINNING LATE SUNDAY AS ANOTHER FRONTAL SYSTEM IS PROGGED TO ENTER THE SOUTHEAST. MODELS HAVE TRENDED SLOWER WITH THIS SYSTEM OVER THE PAST FEW DAYS SO HAVE CONTINUED WITH SLIGHT CHANCE POPS THRU THE END OF THE FORECAST. 19 && .AVIATION... 00Z TAF DISCUSSION. LARGE MASS OF RAIN SOUTH OF INTERSTATE 20 WILL CONTINUE TO MAKE STEADY EASTWARD PROGRESS THROUGH THE NEXT 3-5 HOURS. A GRAVITY WAVE WAS APPARENT ON THE BACKSIDE OF THE RAIN AREA...CAUSING A BRIEF (1 TO 2 HOUR) PERIOD OF GUSTY EAST TO SOUTHEAST WINDS JUST AS THE RAIN ENDS. THESE WINDS WERE ALREADY EXPERIENCED AT TCL...BHM...AND EET...AND SHOULD SOON AFFECT ANB...MGM...AND TOI. AFTER THIS INITIAL RAIN AREA MOVES OUT OF CENTRAL ALABAMA LATER THIS EVENING...THERE REALLY DOESN'T APPEAR TO BE MUCH ORGANIZED RAIN AFTER IT. HOWEVER...THE COMPUTER MODELS DO SHOW A LOT OF LIFT AND LEFTOVER LOW LEVEL MOISTURE. THIS GIVES ME FAIRLY HIGH CONFIDENCE THAT ANY IMPROVEMENT IN CEILINGS AND VISIBILITY EARLY THIS EVENING SHOULD BE SHORT-LIVED...AND I WOULD BE SURPRISED IF MOST SPOTS GOT SOME DRIZZLE OR PATCHY LIGHT RAIN SHOWERS OVERNIGHT THAT CAUSES IFR CONDITIONS. CONDITIONS WILL LIKELY REMAIN ON THE LOW/RESTRICTED SIDE UNTIL A COLD FRONT PUSHES THROUGH ON WEDNESDAY...MARKED BY A WIND SHIFT TO THE NORTHWEST AND A START IN CEILING LIFTING. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 24, 4:43 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 443 PM CDT TUE SEP 24 2013 ALZ011>015-017>050-252145- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 443 PM CDT TUE SEP 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.